South Dakota, 2020

Damaging Winds in South Dakota, August 23, 2020

August 23, 2020 · NWS ABR · 2 events in 1 county or zone

Severe wind gusts to over seventy mph occurred in Jones county causing some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe wind gusts to over seventy mph occurred in Jones county causing some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 5:33 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 23, 5:33 PM CST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Sun Aug 23 2020

.UPDATE...
Issued at 624 PM CDT Sun Aug 23 2020

Adjusted pops to account for the isolated storms across northeast
SD and also adjusted pops west of the Missouri River based on
latest radar data.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 257 PM CDT Sun Aug 23 2020

The primary forecast concern for the short term will be the
development of storms this afternoon and evening.

A shortwave is currently moving through western SD, sparking some
cumulus development, but not much else so far. CAPE values have
increased from the model runs yesterday, with good bulk shear values
in the 30-40kt range as we move into evening. The question is if the
cap can be overcome. With good mid-level lapse rates in the 8-9C
range, and a strengthening low level jet this evening, there is
potential for severe if the cap is broken, especially in north
central SD. Hail and wind look to be the largest threat. May have to
monitor and update PoPs as the boundary moves into our CWA.

The smoke over SD has done little to temper the highs for today, so
sticking with that mindset for tomorrow and keeping highs in the 90s
as per guidance. Quiet weather resumes Monday, though above normal
temperatures continue for the first half of the week.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun Aug 23 2020

When the forecast period opens on Tuesday, an upper level ridge axis
is centered over the Dakotas into Nebraska, with some rather warm
air residing in the column. The first of two cold fronts is progged
to work southeast through the region on Wednesday, with a
reinforcing front progged to follow on Thursday. At the very least,
this should take the edge off the high humidity. Temperatures will
also cool a bit throughout the period, with Tuesday expected to be
the warmest day in the out periods. The cool down is currently
progged to persist through Friday, before there is any potential for
seeing the next low level waa set-up next weekend. Aloft, not a
whole lot of change to note today. There is still a shot of
shortwave energy progged to knock the ridge down some for Wednesday
night through Thursday night, before the ridging attempts to pump
back up again. The CWA should reside under nearly-zonal flow aloft
until Wednesday night/Thursday morning when steering winds aloft
become northwesterly. By the time Sunday (August 30th) rolls around,
an anomalously deep/cold longwave trof is progged to be digging into
the western CONUS, which would shift the winds aloft to more of a
west-southwesterly trajectory.

About the only real decent chance of seeing more than "widely
scattered" coverage of showers and thunderstorms shows up mainly
Thursday/Thursday night. Otherwise, most of the CWA should end up
being dry for most of the Tuesday through Sunday timeframe. By
Thursday morning, significant mid-level thermal capping temperatures
are on the decrease, helping to set the table for convective
potential. The remainder of the period, mid-level temps are
currently progged to remain generally within tolerable parameters
for allowing convective potential to set up along any surface
trofs/fropas that form in/around the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 624 PM CDT Sun Aug 23 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all sites through the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dye
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Aug 23, 2:03 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 PM CDT Sun Aug 23 2020

MNZ046-SDZ018>023-036-037-048-051-242015-
Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Lyman-
Buffalo-
303 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

A boundary moving into the region this afternoon may spark some
general thunderstorms through this evening. The threat for severe is
low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-SDZ003>011-015>017-033>035-045-242015-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Jones-
303 PM CDT Sun Aug 23 2020 /203 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

A boundary moving into the region this afternoon and evening may
generate isolated to scattered thunderstorms with the potential for
some to be severe. Hail and strong winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 4:54 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             9 E SPRING CREEK COLONY 45.91N 98.68W
08/23/2020  M4.00 INCH       BROWN              SD   TRAINED SPOTTER

&&

DYE
Special weather statement, Aug 23, 6:23 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
723 PM CDT Sun Aug 23 2020

SDZ015-016-034-240115-
Dewey SD-Sully SD-Potter SD-
723 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLY...SOUTHWESTERN
POTTER AND SOUTHEASTERN DEWEY COUNTIES UNTIL 815 PM CDT/715 PM
MDT/...

At 722 PM CDT/622 PM MDT/, Doppler radar was tracking a strong
thunderstorm over southern Lake Oahe, or 27 miles west of Onida,
moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bush'S Landing, Sutton Bay Rec Area and Little Bend Rec Area.

LAT...LON 4475 10067 4486 10070 4495 10024 4472 10021
TIME...MOT...LOC 0022Z 262DEG 22KT 4482 10061

Telken
Special weather statement, Aug 23, 6:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
734 PM CDT Sun Aug 23 2020

SDZ015-033>035-045-240115-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Jones SD-
734 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR JONES...WESTERN SULLY...
STANLEY...SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES UNTIL
815 PM CDT/715 PM MDT/...

At 734 PM CDT/634 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Bush'S Landing to
Nowlin. Movement was east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pierre, Fort Pierre, Onida, Murdo, Draper, Agar, Okaton, Westover,
Bush'S Landing, Spring Creek Rec Area, Little Bend Rec Area, Brown
Church, Hayes, Van Metre, Bunker, West Shore Rec Area, Grey Goose,
Mission Ridge, Intersection of Highway 83 and White River and Oahe
Mission Rec Area.

LAT...LON 4374 10075 4372 10079 4376 10081 4383 10093
      4381 10095 4385 10099 4385 10106 4417 10105
      4417 10116 4439 10116 4491 10056 4490 10000
      4419 10028 4419 10037 4398 10036 4372 10047
      4377 10058 4371 10068
TIME...MOT...LOC 0034Z 276DEG 21KT 4479 10055 4407 10132

Telken
Special weather statement, Aug 23, 7:05 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
805 PM CDT Sun Aug 23 2020

MNZ039-SDZ008-240145-
Traverse MN-Roberts SD-
805 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRAVERSE AND NORTHEASTERN
ROBERTS COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whiterock Colony, or 11 miles northwest of Wheaton, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheaton, Dumont, White Rock, Immanuel Church, Whiterock Colony and
Mud Lake Landing.

LAT...LON 4588 9625 4575 9625 4564 9641 4593 9669
      4594 9656 4597 9657 4602 9657 4602 9648
TIME...MOT...LOC 0105Z 316DEG 27KT 4596 9661

Telken

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 23, 7:25 PM CST
Where
Jones County, 3.41 mi SW of Okaton
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
43.830, -100.940

A wind gust to seventy-one mph caused damage to a silo.

Thunderstorm Wind, Jones

When
August 23, 7:53 PM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.890, -100.710

Estimated sixty mph winds downed a large cedar tree in Murdo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915307, 915305.